I've been on Lithium for approx. 20 yrs for bipolar disorder and the disorder ruined my life; it distroyed my career, family and my economic standing. I know many others have suffered as I have but I just wanted to get it out in the open. I bounced back a few times but it popped up again, why I don't know. If it was because I faild to take my meds, I'm not sure but I did have a few doctors that didn't know what they were doing. I saw one in North Carolina that didn't even take a blood level test. I had a doctor in the VA; yes I'm a veteran during the Viet Nom area who didn't see me for over a year. - I spent $14000.00 using my credit cards and I'm still suffer from that.
With this disorder you tend to drink and I've been drinking more than the average bear long before my bipolar happened. But I noticed that my hands would shake a day or tow after drinking but now several years later I want to stop shaking and it's been two weeks without a drink and they are still shaking. I haear it's a withdrawal, caused by lithium or a combination of both. Well, I want some good advise because the dozen or more doctors I've been to don't seem to have the answer. I recently learned that the lithium is effecting my kidneys (not serious) and I'm gradually changing to "Divalproex" - Remember 20 years on lithium is not the way to go unless you want kidney failure.
My question to you is what's causing my hands shaking, is it the lithium, alcohol or both.
I don't know what's causing your hands shaking, but no offense -- but it doesn't take a rocket scientist to know that you do NOT mix alcohol with prescription meds, especially bp meds such as lithium. That can have disasterous results - really dangerous.
You should discuss your symptoms with your doctor -- be totally truthful with him -- and in my opinion that's the only course of action.
Sorry to be so abrupt -- but I am totally against mixing alcohol with meds and even though I would enjoy an occasional cocktail or beer -- I have not had a drink in over 25 years. Never had a drinking problem, and never will. (I do have other vices, so I'm not trying to be a goody-two-shoes here.)
i use to drink alot 3 yrs ago..my hands shook even when drinking..im now on lithiem been on it for 1 month is helping me..im guess its the dose im on i take 300mg twice aday=600 mgs a day..my last blood test was .6... i havent had any side effects that i know of..i HEARD THAT FINE HAND SHAKING WAS ONE OF THEM BUT ONLY IN THE BEGINING!! YOU BEEN ON IT 20 YRS I WOULD THINJK THAT WOULD BE GONE..UNLESS UR ON A VERY HI DOSE LIKE 1800 MGS OR MORE ADAY..IF YOU DRINK ALOT IT WOULD BE THE MIXTURE OF THE BOTH MAKING YOU SHAKE..I KNOW ALL ABOUT THE WITHDRAWLS OF THE SHAKES!! I DETOXED 5 TIMES BEFORE I STOPPED.........................GOOD LUCK TOO YOU!!!!!!!!!!!!!!!!!
I would have to say that you should get off of the lithium. My grandfather was on it for over 25 years and it made things with his health worse. He was taken off about 2 months ago and his hand shaking has decreased as well as his health and well being i strongly suggest that you find an alternative drug for this. I do know that they will tell you that drinking with Lithium can make things worse as well. I hope you find a solution to your problem. Best of luck to you.
Viet nom , I would think that therapy would be good for you to get over the past . Do you drink to forget ? it is very bad for your health to drink whilst on lithium , being drink dependant can make you shake my friend therapy I would think would be the best way forward if its the past that haunts you , you have nothing to lose by giving it a go .Kind regards Ros
I have been taking Lithium for around a year now. Before Lithium I would enjoy a couple of fingers of gin from my freezer with a chilled glass and a lemon wedge. I was not an alcoholic, I never needed or abused the alcohol. Since the lithium I have stoped the gin. All I have now is a glass of wine once a week for religious reasons. It has been nearly a year since I have had any gin and I would like to have some, the same way someone enjoys a good coffee. Advice someone
Hello, As was mention above, Drinking alcohol is very dangerous with not only Lithium but all drugs for mental illness. You will find no literature disproving this. It is dangerous! Like me, you have to reside to the fact that you cannot drink, for your own health and safety. Sorry I could not give you the answer you were hoping. Fondly, Crystal
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.